Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 321, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2014, 7:21 PM CDT for Page County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2014, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 28, 2014, 7:37 PM CDT
- In force
- 16 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Page County, IA
The radar
The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
716
WUUS53 KOAX 290021
SVROAX
IAC145-290100-
/O.NEW.KOAX.SV.W.0321.140829T0021Z-140829T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PAGE COUNTY IN SOUTHWEST IOWA...
* UNTIL 800 PM CDT
* AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COIN...OR 16
MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH AND BRADDYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9519 4066 9523 4076 9500 4058 9496
TIME...MOT...LOC 0021Z 247DEG 11KT 4062 9518
HAIL...1.00IN
WIND...60MPH
$$
SMITH1 follow-up statement
702
WWUS53 KOAX 290037
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT THU AUG 28 2014
IAC145-290047-
/O.CAN.KOAX.SV.W.0321.000000T0000Z-140829T0100Z/
PAGE IA-
737 PM CDT THU AUG 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAGE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4058 9519 4066 9523 4076 9500 4058 9496
TIME...MOT...LOC 0033Z 247DEG 11KT 4064 9512
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:11 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 28, 6:11 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 611 PM CDT THU AUG 28 2014 .SHORT TERM...(TONIGHT THROUGH SUNDAY) ISSUED AT 308 PM CDT THU AUG 28 2014 THE MAIN CONCERN CONTINUES TO BE WITH CONVECTIVE POTENTIAL THROUGH FRIDAY AND THEN SEVERE WEATHER CHANCES ON SUNDAY. THE UPPER LEVEL STORM SYSTEM THAT BROUGHT THE WET WEATHER TO THE REGION OVER THE LAST COUPLE OF DAYS CONTS TO SPIN OVER ERN CO. THIS WILL CONT TO MAKE PROGRESS ACRS NEB/IA OVER THE NEXT 36 HOURS. WEAK SFC LO OVER CNTRL NEB ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL TRACK EWD ALLOWING A WEAK BOUNDARY TO MOVE INTO ERN NEB BY FRI. ALTHOUGH A GOOD DEAL OF CLOUDS REMAINS THE FA THIS AFTERNOON THE LATEST OBJECTIVE ANALYSIS INDCS THAT INSTABILITY IS INCREASING WITH AROUND 1000-1500 J/KG OF MLCAPE. SHORT TERM MODELS INDC THAT THE LARGE-SCALE FORCING FOR ASCENT WILL INCREASE LATER THIS EVENING AS 700-300 MB DPVA INCREASES ACRS THE CWA. THIS ALONG WITH THE INSTABILITY AND WEAK CAPPING SHOULD ALLOW FOR SOME INCREASE IN TSRA COVERAGE THROUGH THE EVENING. WE DO NOT EXPECT THE COVERAGE OF RAINFALL THAT WE SAW THE LAST COUPLE OF NIGHTS BUT STILL HIGH CHC TO LIKELY POPS APPEAR WARRANTED IN THE FAR SOUTH AND ALSO CLOSER TO THE LOW IN THE NORTH. WE WILL LIKELY SEE AN DECREASE IN ACTIVITY AFTER MIDNIGHT TONIGHT AS WE SEE A LOSS OF INSTABILITY...WITH ONLY SPOTTY LIGHT SHOWERS POSSIBLE GIVEN THE CONTD FORCING AND MOIST ATMOSPHERE. THE UPPER LEVEL LOW WILL CROSS THE FA DURING THE DAY ON FRI AND WITH SOME SFC HEATING IN THE MRNG WE SHOULD SEE A GOOD INCREASE IN SHOWERS AND ISO TSRA DURING THE MID TO LATE MORNING OVER THE NRN AND ERN 2/3 OF THE FA UNDER THE UPPER LEVEL LOW AND NEAR THE SFC BOUNDARY. THE BOUNDARY AND ASSOCIATED UPPER LEVEL LOW WILL TRACK EWD BY FRI NIGHT WITH RAIN CHCS ENDING FROM WEST TO E BY OR SHORTLY AFTER MIDNIGHT. THIS SHOULD LEAD TO QUIET WEATHER ON SAT AND A RETURN TO NEAR NORMAL TEMPERATURES. THE BREAK IN ACTIVE WEATHER WILL BE SHORT-LIVED HOWEVER AS A STRONGER MORE PROGRESSIVE TROUGH DROPS INTO THE NRN ROCKIES SAT NIGHT. THIS WILL ALLOW FOR A COLD FRONT TO TRACK EWD ACRS NEB DURING THE DAY ON SUNDAY. DECENT MOISTURE WILL REMAIN IN PLACE AND WITH AN INCREASING WIND FIELD ALOFT WE COULD SEE A FAVORABLE SET- UP FOR SVR WX IN THE CWA DURING THE AFTERNOON AND EVENING. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 308 PM CDT THU AUG 28 2014 THUNDERSTORMS WILL LIKELY CONT INTO SUN NIGHT BUT ONCE THE CDFNT PASSES THE EXTENDED PERIOD OF THE FORECAST LOOKS PRETTY QUIET. TEMPERATURES ARE LIKELY BE NEAR SEASONABLE NORMALS WITH HIGHS AROUND 80S AND LOWS IN THE 60S. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 608 PM CDT THU AUG 28 2014 VFR CONDITIONS EARLY IN THE TAF PERIOD. DEVELOPING CONVECTION AND IMPACT ON TAF SITES IS THE MAIN PROBLEM. BELIEVE BEST CHANCES WILL BE AT KLNK 07-11Z AND KOMA 08-12Z. SHOULD SEE CEILINGS BECOME MVFR THROUGH THE NIGHT...WITH TEMPORARY IFR CONDITIONS AT KOFK. SHOULD BE BACK TO MVFR BY 16Z...AND COULD SEE ADDITIONAL THUNDERSTORM DEVELOPMENT AT KOMA 16-22Z TOMORROW. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...BOUSTEAD LONG TERM...BOUSTEAD AVIATION...DEWALD
Hazardous weather outlook, Aug 28, 5:38 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 538 PM CDT THU AUG 28 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 538 PM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS. DUE TO RECENT RAINS AND SATURATED SOILS...ADDITIONAL RAINFALL MAY PRODUCE LOCALIZED FLASH FLOODING AND RIVER FLOODING THROUGH TONIGHT. MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED DOWNSTREAM FROM BROWNVILLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE PRIMARY HAZARDS. MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE DOWNSTREAM FROM BROWNVILLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE AT OMAHA. SMITH
In the hours before
Special weather statement, Aug 28, 7:07 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 707 PM CDT THU AUG 28 2014 IAZ080-091-290045- PAGE IA-MONTGOMERY IA- 707 PM CDT THU AUG 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY AND NORTH CENTRAL PAGE COUNTIES UNTIL 745 PM CDT... AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF ELLIOTT TO NEAR ESSEX...AND MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... VILLISCA...STANTON...GRANT AND VIKING LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4085 9528 4116 9506 4115 9493 4090 9493 TIME...MOT...LOC 0007Z 222DEG 19KT 4116 9502 4087 9524 SMITH
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:07 PM CDT | Special Weather Statement | OAX | Montgomery | 38 min |
| Aug 28, 7:52 PM CDT | Areal Flood Advisory | OAX | Montgomery, Page | 3 hr |
| Aug 28, 9:21 PM CDT | Special Weather Statement | OAX | Montgomery | 39 min |
| Aug 28, 9:42 PM CDT | Areal Flood Warning | OAX | Fremont | 12 hr |
| Aug 29, 12:17 AM CDT | River Flood Warning | OAX | Page | 32 hr |
| Aug 29, 12:23 AM CDT | River Flood Warning | OAX | Montgomery | 20 hr |
| Aug 29, 2:43 PM CDT | Special Weather Statement | OAX | Fremont, Mills, Pottawattamie | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.